Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 30, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 29, 2017, 11:53 PM MDT for Cheyenne County, Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 11:53 PM MDT (05:53 UTC)
- Expired
- Jul 30, 2017, 4:15 AM MDT
- In force
- 4 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 5.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2202 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
987
WGUS53 KGLD 300553
FFWGLD
COC017-301015-
/O.NEW.KGLD.FF.W.0030.170730T0553Z-170730T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1153 PM MDT SAT JUL 29 2017
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northern Cheyenne County in east central Colorado...
* Until 415 AM MDT
* At 1151 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar indicates up to three
inches of rain have already fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Wild Horse and Aroya.
Additional rainfall amounts up to 2 inches are possible in the
warned area.
This includes Highway 385 between mile markers 155 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3905 10206 3890 10225 3882 10256 3879 10284
3879 10315 3904 10316
$$
DR1 follow-up statement
743
WGUS73 KGLD 301011
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
411 AM MDT SUN JUL 30 2017
COC017-301021-
/O.EXP.KGLD.FF.W.0030.000000T0000Z-170730T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-
411 AM MDT SUN JUL 30 2017
...THE FLASH FLOOD WARNING FOR NORTHERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO WILL EXPIRE AT 415 AM MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3905 10206 3890 10225 3882 10256 3879 10284
3879 10315 3904 10316
$$
BullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 11:27 PM MDT, 26 minutes earlier.
Area forecast discussion, Jul 29, 11:27 PM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1127 PM MDT Sat Jul 29 2017
.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Sat Jul 29 2017
Showers and thunderstorms have been slow to develop today.
However, fewer clouds have allowed for more destabilization to
occur, with latest SPC mesoanalysis showing pockets of moderate
instability. Deep layer shear remains weak, and DCAPE values are
lower than yesterday, so despite the increase in instability
considerable doubt remains on the potential for severe storms. SPC
has scaled back the marginal outlook and this seems appropriate.
Attention turns to the threat for heavy rain. Global models remain
very wet. Latest runs of the HRRR, which did well yesterday, show
only scattered storms for this evening, with the main
precipitation arriving later tonight from the south and the west.
Have trended pops in that direction. Heaviest rain will occur late
this evening and during the overnight hours, mainly in the area
covered by the watch, so will not make any changes at this time.
Models do show heavy rain continuing into Sunday morning, so might
have to expand it temporally if that looks like it will happen,
but will leave it to the next shift to consider.
Models continue to be very wet on Sunday. Hard to tell if this is
due to convective feedback, and models were too aggressive with
today's precipitation. Moisture will be plentiful, but hard to
find strong synoptic scale forcing under ridging aloft.
Nonetheless, will carry likely morning pops gradually diminishing
to scattered by the afternoon as activity slowly shifts south of
the area. Clouds and precipitation should hold down temperatures
and expecting highs in the 70s in most locations.
.LONG TERM...(Sunday night through next Saturday)
Issued at 356 AM MDT Sat Jul 29 2017
During the onset of this extended period all models I looked at show
basically the same pattern.
In the upper levels: there is an upper level high height center
located over Texas with a upper level trough over Nevada that is
extending over southern California. This trough looks to fill and
allow the high to reorient itself and become elongated over the
southwest U.S. with its ridge extending into the Pacific Northwest.
It the same time, a longwave trough will deepen over the Great Lakes
region and extend into the High Plains. This pattern puts our local
area in between this ridge and trough and will produce a strong
northwesterly upper level flow over the region. As with the history
of this type of pattern, we will see a series of shortwave troughs
moving within this flow. With the models showing ample moisture at
the 700mb level through most of the week, the chance of showers and
thunderstorms exist each day for this period.
On the surface: an area of high pressure over the Great Lakes region
with its ridge extending into the High Plains will start to weaken
and give way to a low pressure system moving over central Canada
with an associated boundary extending into the High Plains. The tail
end of the boundary looks to impact our local area on Wednesday and
Thursday with showers and thunderstorms. With the upper level
interaction there is a possibility of severe storms.
Temperatures look to remain below normal during the period. With the
highs only reaching the middle 70s on Monday follow by the middle
80s the rest of the week. Overnight lows will maintain the upper 50s
to the lower 60s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1127 PM MDT Sat Jul 29 2017
A line of showers and thunderstorms extends from KMCK across KGLD
and into eastern Colorado and is slowly progressing eastward. Some
thunderstorms are producing very heavy rain in this line with LIFR
conditions (reported at KGLD). The trend should be towards
improvement after 07Z. Additional shower and possible thunderstorm
development is still expected tonight as activity in southeast
Colorado spreads into Kansas. There is less certainty on coverage
at KMCK with this or with thunderstorm coverage, so I adjusted
TAFs accordingly. With any moderate/heavy showers/thunderstorm I
can't rule out reduced vis/cig through Sunday morning, but timing
this out will be difficult as it is dependent on where the
additional activity tracks.
After showers/thunderstorms end Sunday afternoon or evening,
stratus is shown to develop from the south to the north with fuel
alternate cigs (1500ft AGL) at KGLD. This stratus may develop at
KMCK as well, but may be more likely outside the current TAF
period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Sunday for KSZ013-
027-028-041-042.
CO...Flash Flood Watch until 6 AM MDT Sunday for COZ091-092.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...SME
AVIATION...DRHazardous weather outlook, Jul 29, 10:36 AM MDT, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1036 AM MDT Sat Jul 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1036 AM MDT Sat Jul 29 2017 /1136 AM CDT Sat Jul 29 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms will develop and move across the area from later this afternoon into the overnight hours. A few severe storms producing damaging winds will be possible across the entire area. However the more widespread and significant threat will be very heavy rainfall causing flash flooding. Portions of the area, especially those that received heavy rainfall last night, could experience flash flooding due to high amounts of rainfall in a short period of time. As a result, a flash flood watch has been issued for this afternoon and tonight for portions of east central Colorado and northwest Kansas. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Additional rainfall Sunday and Sunday evening could continue the flash flooding threat. Fog is expected to develop late Sunday night into Monday morning and could cause significant reductions to visibility. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 29, 6:51 PM MDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
651 PM MDT SAT JUL 29 2017
COZ090-300115-
Yuma County CO-
651 PM MDT SAT JUL 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 715 PM
MDT...
At 650 PM MDT, Doppler radar was tracking a strong thunderstorm over
Eckley, or 11 miles east of Yuma, moving southeast at 15 mph.
Wind gusts up to 45 mph, small hail, heavy rain, and frequent
lighting will be possible with this storm.
Locations possibly impacted include...
Wray, Eckley, Heartstrong, Vernon and Wauneta.
This includes Highway 385 between mile markers 235 and 259.
LAT...LON 4027 10205 4001 10215 3983 10244 4002 10278
4032 10244
TIME...MOT...LOC 0050Z 300DEG 15KT 4010 10252
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:51 PM MDT | Special Weather Statement | GLD | Yuma | 24 min |
| Jul 30, 2:33 PM MDT | Flash Flood Watch | GLD | Cheyenne, Kit Carson | 13 hr |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.